Indiana, 2005

Flooding in Indiana, January 3 to 8, 2005

January 3 to 8, 2005 · NWS IND · 39 events in 39 counties and zones

Heavy rain of over 5 inches between 3 January and 7 January 2005, for a total of over 9 inches in the first half of the month, coupled with rapid snowmelt from the region's historic late December 2004 snowstorm, induced extensive areal flooding over all of central Indiana. Numerous county roads and state highways were closed by high water.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain of over 5 inches between 3 January and 7 January 2005, for a total of over 9 inches in the first half of the month, coupled with rapid snowmelt from the region's historic late December 2004 snowstorm, induced extensive areal flooding over all of central Indiana. Numerous county roads and state highways were closed by high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM EST, 9 hours earlier.

Area forecast discussion, Jan 3, 3:00 AM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST MON JAN 3 2005

.DISCUSSION...ALOFT MODELS APPEAR TO BE IN DECENT AGREEMENT. DO NOTE
DIFFERENCES TAKING PLACE AROUND H85 AND SFC. GFS TRIES TO BRING 0C
ISOTHERM AT H85 ACROSS NRN SECTIONS OF INDIANA WHILE ETA KEEPS NEAR
SRN TIP OF LAKE MICHIGAN BY 06Z WED. BY 72 HRS...ETA DEVELOPS A
STRONGER LOW OVR IL. ETA BRINGS IN COLDER TEMPS FASTER AS WELL. AT
SFC...ETA DEVELOPS STRONGER LOW OVR SRN IL/INDIANA BY 00Z THU. UKMET
SUPPORTS STRONGER ETA WHILE ECMWF CLOSER TO GFS. WL LEAN TOWARD A
MODEL BLEND WITH EMPHASIS ON GFS AS IT TEND TO DO BETTER THESE
SYSTEMS.

ONCE AGAIN...RAIN WL BE FORECAST ISSUE THEN POSSIBILITY OF
SIGNIFICANT FREEZING RAIN EVENT WEDNESDAY.

PLENTY OF RAIN ACROSS CWA. THIS RAIN EXTENDS WELL SOUTHWEST INTO
IL/MO/KS/OK/TX. A FEW TSRA ALSO PRESENT ACROSS REGION. TIME SECTIONS
SHOW NO RELIEF FROM THE WET WEATHER. WITH STATIONARY FNT SETTING UP
ACROSS CWA AND SEVERAL WAVES MVG OVR AREA...EXPECT TO SEE RAIN CONT.
ISENTROPIC LIFT VERY STRONG ACROSS FA WITH 45 KT WINDS AT 300K.
SPECIFIC HUMIDITY VALUES RANGE FROM 6-8G/KG. PW VALUES AROUND 1 TO
1.5 ACROSS FA. SOUNDINGS SHOW SATURATION THRU TONIGHT. H85 LIS ARE
NEAR 0C FOR MUCH OF DAY. WL MENTION POSSIBILITY OF THUNDER ACROSS
CWA. WITH HIGH AMOUNTS OF MOISTURE IN ATMOSPHERE TO WORK WITH...WL
ISSUE FLOOD WATCH FOR TODAY. FFG CONT TO SHOW LOW AMOUNTS OF PRECIP
NEEDED TO GET SOME FLOODING TODAY.

STILL NO REAL CHANGE IN WX PATTERN TONIGHT. RAIN WL CONT FOR FIRST
HALF OF NGT THEN GRADUALLY TAPER OFF AS FRONT DRAPES SOUTH ACROSS
SRN INDIANA. TIME SECTIONS CONT TO KEEP LL MOISTURE AROUND AND THIS
SEEMS REASONABLE. WL GRADUALLY TAPER POPS FROM FROM NW TO SE OVRNGT.

TUESDAY WL START OUT RELATIVELY DRY. STORM SYSTEM OVR SRN PLAINS WL
GATHER STRENGTH AND ORGANIZE AS IT APPROACHES FA. RAIN (POSSIBLY
HEAVY AT TIMES) WILL RETURN ACROSS CWA. SPECIFIC HUMIDITY AT 300K
ONLY AROUND 2-5G/KG INITIALLY. BETWEEN 18Z AND 00Z ISENTROPIC LIFT
INCREASES AS DOES SPECIFIC HUMIDITY VALUES (5-7G/KG). BEST OMEGA
VALUES OCCUR AFT 00Z WED. WL CONT WITH CHC POPS TUE BUT INCREASE
POPS TUE NGT.

RAIN (FREEZING RAIN???) CONTS THRU WED. AS LOW CONTS TO STRENGTHEN
AND MV NE TOWARD SRN INDIANA...THINGS GET RATHER TRICKY WED INTO THU
MORNING. COLD AIR EXPECTED TO FILTER INTO CWA. QUESTION WL BE HOW
FAST CAN COLD AIR GET HERE. LATEST MODELS INDICATE A POSSIBILITY OF
ICE...ESPECIALLY ACROSS NORTHERN SECTION OF FA. WL HAVE TO KEEP A
VERY CLOSE EYE ON THIS EVENT. AS OF NOW...SOUNDINGS WOULD HAVE
NORTHERN THIRD OF CWA SEEING A SIGNIFICANT FREEZING RAIN EVENT. WL
GO AHEAD AND INCLUDE THE POSSIBILITY OF FREEZING RAIN IN ZPF/GRIDS.
WITH EVENT STILL A FEW DAYS OUT...THE EXACT LOCATION IS STILL IN
QUESTION.

MOS GUIDANCE LOOKS GOOD TODAY AND TONIGHT. WL USE BLEND. MET A BIT
WARM TUESDAY AS LOW CLOUDS WL LINGER. WL LEAN TOWARD COOLER FWC/MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA THRU
600 PM EST TODAY.

&&

BIELINSKI
Hazardous weather outlook, Jan 3, 4:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 AM EST MON JAN 3 2005

INZ021-028>031-035>049-051>057-060>065-067>072-041000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
437 AM EST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL INDIANA UNTIL 600 PM THIS
EVENING. RAIN...HEAVY AT TIMES...WILL CONTINUE TO FALL ACROSS THE
AREA. RAINFALL AMOUNTS ACROSS PORTIONS OF THE AREA ARE LIKELY TO
EXCEED ONE INCH BY EVENING. AN ISOLATED THUNDERSTORM IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

...POSSIBLE SIGNIFICANT FREEZING RAIN EVENT LATE TUESDAY NIGHT INTO
WEDNESDAY FOR AREAS NORTH OF INTERSTATE 70...

MODERATE TO HEAVY RAIN WILL BE LIKELY ACROSS CENTRAL INDIANA TUESDAY
AND WEDNESDAY. THIS WILL AGGRAVATE ANY FLOODING ISSUES ONCE AGAIN AS
THE GROUND WILL REMAIN SATURATED.

AS COLDER AIR FILTERS INTO NORTHERN SECTIONS OF CENTRAL
INDIANA...FREEZING RAIN WILL BECOME POSSIBLE. AT THIS TIME...THE BEST
CHANCE FOR SIGNIFICANT FREEZING RAIN WILL OCCUR OVER AREAS NORTH OF
INTERSTATE 70. AS COLD AIR OVERTAKES THE REGION...SNOW WILL MIX WITH
RAIN ACROSS ALL OF CENTRAL INDIANA. BY LATE WEDNESDAY NIGHT...LIGHT
SNOW WILL BE POSSIBLE OVER CENTRAL INDIANA.

A BREAK IN THE PRECIPITATION WILL OCCUR FROM THURSDAY THROUGH LATE
FRIDAY NIGHT. RAIN WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL INDIANA
BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY FLOODING TODAY AND TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 flood. Local standard time, as filed.

Flood, Warren

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Tippecanoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -85.000

Flood, Carroll

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Clinton

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -86.200

Flood, Howard

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Howard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -87.583

Flood, Tipton

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Tipton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Flood, Madison

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Madison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -85.633

Flood, Delaware

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flood, Randolph

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -86.950

Flood, Vermillion

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Vermillion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Fountain

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Fountain forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -86.050

Flood, Parke

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Parke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Montgomery

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.133

Flood, Boone

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flood, Hamilton

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -86.517

Flood, Putnam

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flood, Hendricks

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Hendricks forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -85.367

Flood, Marion

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -86.117

Flood, Hancock

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flood, Henry

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -85.450

Flood, Vigo

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Vigo forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Clay

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -86.050

Flood, Owen

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Flood, Morgan

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Johnson

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -84.933

Flood, Shelby

When
January 3, 12:00 PM EST to January 7, 12:00 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -87.067

Flood, Rush

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Rush forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Flood, Sullivan

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -85.483

Flood, Greene

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Monroe

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Flood, Brown

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.167

Flood, Bartholomew

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Bartholomew forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Flood, Decatur

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Decatur forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.917

Flood, Knox

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -85.383

Flood, Daviess

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Daviess forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Martin

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Flood, Lawrence

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Lawrence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -86.900

Flood, Jackson

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -85.883

Flood, Jennings

When
January 4, 12:00 PM EST to January 8, 12:00 PM EST
Where
Jennings forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -87.250

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434296, 5434297, 5434298, 5434299, 5434300, 5434301, 5434302, 5434303, 5434304, 5434305, 5434306, 5434307, 5434308, 5434309, 5434310, 5434311, 5434395, 5434396, 5434397, 5434398, 5434399, 5434400, 5434401, 5434402, 5434403, 5434404, 5434405, 5434406, 5434407, 5434408, 5434409, 5434410, 5434411, 5434412, 5434413, 5434414, 5434415, 5434416, 5434417.